Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Why am I getting recurrent boils in the armpit?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hello Dr. I have a question for you. I had thyroid cancer in 2008. I had my thyroid and multiple lymph nodes removed. I take Levothyroxine 200 mcg (Mon - Sat) and 100 mcg on Fri. My tsh is extremely low because my doctor wants to keep the cancer from growing back. I also have issues with my menstruation cycle. I started taking Prometrium (200) in XXXXXXX of 2011 and after taking it, I started experiencing boils under my arms and breasts. This happened in Feb and April after taking the prometrium. In April I had surgery on both armpits to open up the boils and let the infection leave my body. I stopped the Prometrium after these two incidents and this month I got my period naturally (some how), but these boils reoccurred. I thought maybe the boils were caused by the prometrium but now I know that is not the cause of the boils. What do you believe is going on? Could my high dose of thyroid hormone (levothyroxine) be causing these boils? I have never experienced anything like this before and am getting concerned because this is not normal. Please let me know your input. It seems like something hormonal is going on but I am not sure. Thanks!!
Posted Fri, 20 Apr 2012 in Skin Hair and Nails
Answered by Dr. Jasvinder Singh 2 hours later

Thanks for posting your query.

The recurrent boils in the armpit even after excision can be due to Hidradenitis Suppurativa. It develops when the oil (sebaceous) glands and hair follicle openings become blocked with fluid, dead skin cells and other debris from apocrine glands.

It's not known why this blockage occurs, but a number of predisposing factors are present. These include gender (more in females), excessive sweating, hormonal changes in body, bacterial infection and it has been found to be linked with other auto-immune conditions.

Levothryoxine has no reported side effect of triggering Hidradenitis Suppurativa or boils. It can however be related to hormonal changes due to PCOS which is known to trigger acne and boils. Normally, the ovaries make a tiny amount of male sex hormones (androgens).

In PCOS, they start making slightly more androgens. In hidradenitis, an excess of androgens, are thought to be involved and hence PCOS can be responsible for these boils.

Apart from surgical excision, you need medications like antibiotics, vit A supplements, corticosteroid injections, isotretinoin, antiandrogens and sometimes laser therapy and radiotherapy. However treatment of PCOS if often needed to stop recurrence. You should consult an endocrinologist and start with the treatment of PCOS.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor